Will treatment affect my sex life?
Q: Will treatment affect my sex life?
A: Certain cancer treatments may affect your sexual functioning. Women who have their ovaries surgically removed may experience a lowered sex drive as the amount of testosterone produced in their bodies drops. Some types of chemotherapy, radiation, and medications can produce vaginal irritation and pain. Men may experience problems with erections following prostate surgery or external beam radiation. Chemotherapy and other treatments can damage nerves that affect penile sensation.
Psychological factors take a toll on your sex life as well. Surgical alterations, such as mastectomy or colostomy, can leave you feeling as if you are sexually undesirable. The rigors of all types of treatment might cause you to feel exhausted, nauseated, anxious, or depressed—not the best frame of mind for sexual expression. Talk about your problems or concerns with the professionals on your health care team. Their knowledge and experience can help you regain an enjoyable sex life.
--Kathy Newman, RN, BSN
Sometimes, treatment can lead to long-term sexual side effects
This content was last reviewed
August 15, 2010 by Dr. Reshma L. Mahtani.